Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 20, NWS North Platte, NE

April 20, 202226 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 20, 2022, 2:29 AM MDT for 26 counties in Nebraska. It took effect at Apr 20, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2022, 2:29 AM MDT (08:29 UTC)
In effect from
Apr 20, 2022, 12:00 PM MDT
Expired
Apr 20, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2560 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS83 KLBF 200829
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
329 AM CDT Wed Apr 20 2022


NEZ204-210000-
/O.UPG.KLBF.FW.A.0015.220420T1800Z-220421T0100Z/
/O.NEW.KLBF.FW.W.0020.220420T1800Z-220421T0100Z/
Eastern Panhandle/Crescent Lake NWR-
229 AM MDT Wed Apr 20 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE EASTERN
NEBRASKA PANHANDLE...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from noon today to 7 PM MDT this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Weather conditions will become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ206-208>210-219-210000-
/O.NEW.KLBF.FW.W.0020.220420T1800Z-220421T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
329 AM CDT Wed Apr 20 2022 /229 AM MDT Wed Apr 20 2022/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR WESTERN AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from 1 PM CDT /noon MDT/ this afternoon to 8 PM CDT /7 PM
MDT/ this evening.

* Affected Area...Fire Weather Zone 206 Sandhills/Valentine
  NWR/Nebraska National Forest. Fire Weather Zone 208 Niobrara
  Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest. Fire
  Weather Zone 209 Loup Rivers Basin. Fire Weather Zone 210
  Frenchman Basin. Fire Weather Zone 219 Loess Plains.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 15 to 18 percent.

* Impacts...Weather conditions will become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
2 follow-up statements
677 
WWUS83 KLBF 201947
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
247 PM CDT Wed Apr 20 2022


NEZ204-206-208>210-219-211300-
/O.NEW.KLBF.FW.A.0016.220422T1700Z-220423T0200Z/
/O.CON.KLBF.FW.W.0020.000000T0000Z-220421T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
247 PM CDT Wed Apr 20 2022 /147 PM MDT Wed Apr 20 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND
WESTERN NEBRASKA...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH 
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND
WESTERN NEBRASKA...

The National Weather Service in North Platte has issued a Fire
Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from Friday afternoon through Friday evening.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin. In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Southeast 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 13 to 18 percent.

* Impacts...Weather conditions will become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

http://weather.gov/LBF
520 
WWUS83 KLBF 210055
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
755 PM CDT Wed Apr 20 2022

NEZ204-206-208>210-219-211500-
/O.EXP.KLBF.FW.W.0020.000000T0000Z-220421T0100Z/
/O.CON.KLBF.FW.A.0016.220422T1700Z-220423T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
755 PM CDT Wed Apr 20 2022 /655 PM MDT Wed Apr 20 2022/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
WESTERN AND NORTH CENTRAL NEBRASKA... 
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS 
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN AND NORTH 
CENTRAL NEBRASKA...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest. In NEZ209...Fire Weather Zone 209 
  Loup Rivers Basin. In NEZ210...Fire Weather Zone 210 Frenchman 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Southeast 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Weather conditions will become favorable for rapid 
  fire growth and erratic fire behavior. Fires may quickly 
  become out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 19, 11:43 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 19, 11:43 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1243 AM CDT Wed Apr 20 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 323 PM CDT Tue Apr 19 2022

A warm and blustery day across central and western Nebraska with sun
through high clouds. Expect southerly winds will diminish a bit
across the panhandle later this afternoon but will stay up elsewhere
into this evening. A cold front will then move through Nebraska
tonight with a chance for some showers mainly north of Interstate 80
as there is a decent surge of moisture ahead of the front along with
good forcing. Mid/upper level lapse rates are also steep enough to
support some thunder but lacking any elevated instability will leave
mention of thunder out for now. Precipitation amounts will be quite
light with just a few hundreths of an inch expected, possibly close
to one tenth of an inch near the Niobrara valley.

There will be another good surge of wind behind the front with a
shift to the northwest, and expect blustery conditions to persist
through Wednesday before diminishing Wednesday evening. Lows tonight
will remain fairly mild with generally low/mid 40s and a bit cooler
up near the Pine Ridge, followed by Highs Wednesday generally in the
60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 323 PM CDT Tue Apr 19 2022

Ensemble guidance in good agreement through weekend in evolution of
another strong low moving from the Front Range of the Rockies up
through the Dakotas and into southern Canada by Sunday. Expect the
developing low will push a warm front north through Nebraska
Thursday night with just a slight chance for a shower. A dryline
will then become established behind the front across eastern
Nebraska, allowing for very dry and hot conditions with temperatures
well into the 80s and even lower 90s across central and western
Nebraska. Good mixing in the boundary layer will also be able to tap
some of the robust low level jet with potential for strong gusty
southerly winds into Friday evening. The low will then cross
Nebraska and drag a cold front through the region Friday night.

The convective environment looks to feature abundant shear and a
good amount of elevated instability above a cap. Forcing from the
dryline may be enough to overcome the cap and become a trigger for
deep convection and potentially severe storms late Friday/Friday
evening across eastern Nebraska, and a similar scenario may play out
with passage of the cold front later Friday night across central and
eastern Nebraska. This bears watching as the system has significant
dynamic energy to work with and forecast specifics are still being
worked out.

Wrap around precipitation will then continue through Saturday
especially across the northern sandhills/panhandle and some wet snow
may mix in from time to time up near the Pine Ridge. The axis of the
upper trof crosses the area on Sunday as the surface low moves well
off to our north into southern Canada. This will allow for some
ridging aloft to build with a return to dry conditions and
seasonable temperatures into the first part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1243 AM CDT Wed Apr 20 2022

A few aviation weather concerns exist through Wednesday night,
including low ceilings and gusty winds. A cold front crosses the
forecast area overnight, resulting in a rapid switch from
south/southeast wind to northwest. Speeds remain nearly the same
with gusts exceeding 25 kts at times. Stratus builds in for a few
hours along/behind the front with ceilings below 3kft. Scattered
rain showers will also be possible with the frontal passage. Most
terminals should return to VFR by mid-morning Wednesday. Northwest
winds will continue to gust throughout the day.

&&

.FIRE WEATHER...
Issued at 323 PM CDT Tue Apr 19 2022

Prolonged dryness has resulted in very dry fuels across the region,
and this will likely remain the case until meaningful rainfall can
help vegetation emerge from dormancy and green-up.

A Red Flag warning continues for fire zones 204 and 210 until 7 PM
MDT as humidity continues to fall and will combine with gusty south
winds to create critical fire weather conditions across portions of
the panhandle, sandhills, and southwest Nebraska into this evening.

A cold front moves through tonight and quickly veers winds to the
northwest, with gusty conditions continuing through tomorrow.
Minimum relative humidity values will be in the 15 to 20 percent
range, creating another day of critical to near critical fire
conditions across central and western Nebraska. Have issued a Fire
Weather Watch for portions of western Nebraska from the western
sandhills into the panhandle where the highest likelihood of meeting
Red Flag conditions will be, but expect near critical conditions may
be more widespread.

Thursday continues with blustery winds but the southeasterly
direction will increase moisture and keep minimum humidity generally
in the 20 to 30 percent range.

Friday is shaping up to be quite problematic for fire weather. A
dryline becomes established across eastern Nebraska behind a warm
front. Temperatures will soar into the 80s and even lower 90s and
southerly winds will be quite strong with gusts over 50mph possible.
There will also be a window late in the day when humidity drops
considerably especially across southwestern Nebraska. This could be
a significant wind driven fire day even for areas where humidity
remains above Red Flag criteria.

There may be some relief from fire concerns for the weekend
depending on coverage of convective precipitation late
Friday/Friday night and as wrap around moisture behind a departing
low keeps a chance for precipitation and cooler temperatures in the
forecast through Saturday. A return to dry weather with near
critical fire conditions appears likely heading into the first part
of next week.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for NEZ204.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Snively
FIRE WEATHER...MBS
Hazardous weather outlook, Apr 19, 7:17 PM MDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
817 PM CDT Tue Apr 19 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-210130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
817 PM CDT Tue Apr 19 2022 /717 PM MDT Tue Apr 19 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are possible tonight across portions of north
central Nebraska, mainly along and east of Highway 281.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Elevated to near critical fire weather conditions are possible
during the afternoon hours Wednesday through Friday. At this
time, the greatest fire danger threat is Wednesday afternoon and
Friday afternoon. A Fire Weather Watch has been issued for areas
of the Panhandle and western Sandhills on Wednesday afternoon and
early evening.

Thunderstorms are possible Friday afternoon into the evening
hours mainly along and east of Highway 61. A few strong to severe
thunderstorms will be possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:47 PM MDTFire Weather WatchLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more13 hr

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.